DRUG DANGEROUS AFTER HIV EXPOSURE
AP 4 Jan. '01
Atlanta -- At least 22 people have suffered serious side effects, including liver failure, from taking an AIDS drug
intended to prevent HIV infection after accidental exposure to the virus.
The federal Centers for Disease Control and Prevention documented two cases in health care workers and found that 20
similar cases have been reported to the Food and Drug Administration.
The problems occurred after people took nevirapine, a widely used AIDS drug, after a variety of accidental exposures to
HIV, such as jabbing themselves with needles or being splashed with infected blood.
The most common reported side effects were liver damage and skin rashes. However, since reporting such incidents to the
FDA is voluntary, the CDC said there undoubtedly have been other cases.
Nevirapine is marketed by Ohio-based Roxane Laboratories under the name Viramune. The company's Web site warns that
fatal liver damage has been reported in some people who have taken the drug, and recommends liver tests before and during
Government guidelines do not recommend nevirapine for preventing infection after HIV exposure. But the CDC said doctors
may prescribe it because it theoretically works more quickly than other AIDS drugs, and it is recommended for preventing
AIDS transmission from infected mothers to their babies.
"This makes it very clear that this is a real risk factor,'' Dr. Helene Gayle, the CDC's AIDS chief, said Thursday.
The people, mostly health care workers, suffered the side effects between 1997 and 2000, after taking the drug an average of
two weeks. None eventually contracted HIV, Gayle said.
The government looked into the matter after life-threatening liver damage was reported in a 43-year-old female health care
worker who took nevirapine after a needle stick and in a 38-year-old male physician who had mucous membrane exposure.
The woman required a liver transplant, while the man was hospitalized with hepatitis.